Daily Questions #1 - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 01-09-2012
podebrad's Avatar
USMLE Forums Addict
 
Steps History: CK+CS
Posts: 138
Threads: 28
Thanked 77 Times in 36 Posts
Reputation: 87
Question Daily Questions #1

A 38-year-old man known to be HIV positive for the past four years comes to the office for his routine visit. He is well controlled on zidovudine, lamivudine, and abacavir. The medications were started two years ago when the patient was found to have a low CD4 count and a high viral load. He has remained asymptomatic without any opportunistic infections. He was on prophylaxis with TMP - SMX until recently. This was stopped when his CD4 count rose above 300/μL on his last visit three months ago. His viral load was undetectable at that time, as well as six months prior to that. He received influenza and pneumococcal vaccines a week ago. He appears well and seems to be in no distress. You draw a viral load and CD4 count, and he returns a week later to discuss the results. The new CD4 count is 280/μL, and the viral load is 17,000. He has a hematocrit of 40% with an MCV of 108 μm3. What is the most likely explanation for the increase in his viral load?

(A) Nonadherence with his medications
(B) Influenza and pneumococcal vaccine
(C) Development of resistance
(D) Infection with human herpes virus 8 (HHV8)
(E) Drug interactions
Reply With Quote Quick reply to this message
The above post was thanked by:
chakdeindia (01-10-2012), Mondoshawan (01-10-2012), pass7 (01-10-2012)



  #2  
Old 01-09-2012
qurat21's Avatar
USMLE Forums Master
 
Steps History: 1 + CK
Posts: 623
Threads: 62
Thanked 288 Times in 186 Posts
Reputation: 298
Default

the ans is B the vaccination causes a transient increase in virus replication n thus viral load
Reply With Quote Quick reply to this message
The above post was thanked by:
witecloud (01-10-2012)
  #3  
Old 01-09-2012
surez18's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 208
Threads: 30
Thanked 183 Times in 74 Posts
Reputation: 193
Default

i think option C. resistance may develop after 4 yrs of treatment..
Reply With Quote Quick reply to this message
 
  #4  
Old 01-10-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 105
Threads: 2
Thanked 42 Times in 37 Posts
Reputation: 52
Default

(C) Development of resistance
Reply With Quote Quick reply to this message
  #5  
Old 01-10-2012
podebrad's Avatar
USMLE Forums Addict
 
Steps History: CK+CS
Posts: 138
Threads: 28
Thanked 77 Times in 36 Posts
Reputation: 87
Default Correct answer

(B) Influenza and pneumococcal vaccine

Explanation:

A transient burst of viremia has been demonstrated in HIV-infected individuals following immunization with vaccines for such diseases as influenza, pneumococcal infection, and tetanus. This usually lasts from several days to several weeks. It is important to remember not to check the viral load and CD4 counts within several weeks of administering vaccines of any type. The same is true when a patient has a countercurrent infection of any kind. Even though it may not have anything to do with the HIV infection itself, even a mild viral syndrome or cold can artificially depress the CD4 count and raise the viral load. A good clue that the patient is compliant with his medications is the presence of a mild macrocytosis, which is a benign side effect of zidovudine. It is present in all patients adherent to zidovudine and does not need further investigation or treatment. Human herpes virus 8 (HHV8) is the causative organism for Kaposi's sarcoma. There is no evidence that it causes an acute infection syndrome and should not be associated with any alteration of the CD4 count or viral load. Resistance should not occur in a patient who has had a stable antiretroviral regimen with repeatedly undetectable viral loads. Resistance develops when the virus is reproducing. There is no significant interaction between zidovudine, lamivudine, and abacavir.
Reply With Quote Quick reply to this message
The above post was thanked by:
donofitaly (01-11-2012), dr.digant (01-10-2012), jahn77 (01-10-2012), witecloud (01-10-2012)
  #6  
Old 01-10-2012
rooshy's Avatar
USMLE Forums Addict
 
Steps History: CK+CS
Posts: 128
Threads: 16
Thanked 138 Times in 47 Posts
Reputation: 148
Thumbs Up

mmmmmmmm good question, keep posting good ones like this one
Reply With Quote Quick reply to this message
  #7  
Old 01-10-2012
podebrad's Avatar
USMLE Forums Addict
 
Steps History: CK+CS
Posts: 138
Threads: 28
Thanked 77 Times in 36 Posts
Reputation: 87
Default

Quote:
Originally Posted by rooshy View Post
mmmmmmmm good question, keep posting good ones like this one
Sure....will try to post a few ones in the coming days....
Reply With Quote Quick reply to this message
The above post was thanked by:
rooshy (01-11-2012)



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
My daily step2 prep progress diary :) bassatom USMLE Step 2 CK Forum 181 04-20-2012 05:20 AM
My daily step2 prep progress diary (part2) :) bassatom USMLE Step 2 CK Forum 13 01-29-2012 02:26 AM
Immunology question daily drgsarunprasath USMLE Step 1 Forum 7 08-28-2011 09:05 AM
My Daily Diary i_m_possible USMLE Step 2 CK Forum 7 06-24-2011 10:02 PM
Daily Study Thread -> ETA: May 5 Kiranicterus USMLE Step 1 Forum 3 03-07-2011 11:16 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)